MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS BIOTESTCELL A1 & B; BIOTESTCELL A1 & B, 2X10 ML

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS BIOTESTCELL A1 & B; BIOTESTCELL A1 & B, 2X10 ML
Catalog Number 816057100
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported issues with biotestcell a1&b.The customer stated that there are patients that generated what she described as rouleaux formation in the reverse typing.The customer stated that she saw the extra reaction (false positive) reaction with biotestcell a1.Furthermore she reported that they used successfully a saline replacement according to the aabb technical manual to resolve unexpected positive reactions.The exact date of event is not known.The customer has not returned the supposedly defective product biotestcell a1&b for investigational testing but will provide two patient samples that had caused false positive test results.In the mean time our quality control laboratory tested their retention sample with different donor samples in the tube technique.All positive and negative reactions were correct.We did not observe any false positive reaction respectively rouleaux formation.Additionally the blood group a respectively b of the retention sample was confirmed with the blood grouping reagents seraclone anti-a, seraclone anti-b, seraclone anti-ab, seraclone anti-a1 and seraclone anti-h.Again, all positive and negative reactions were correct.A review of the batch record documentation showed no irregularities which might have negative influences on the quality of the allegedly defective lot.
 
Event or Problem Description
The customer reported issues with biotestcell a1&b.The customer stated that there are patients that generated what she described as rouleaux formation in the reverse typing.The customer stated that she saw the extra reaction (false positive) reaction with biotestcell a1.Furthermore she reported that they used successfully a saline replacement according to the aabb technical manual to resolve unexpected positive reactions.The customer did not return the supposedly defective product biotestcell a1&b for investigational testing.Our quality control laboratory tested their retention sample of the supposedly defective product biotestcell a1&b within its shelf life in comparison with a reference lot using the tube test.The retention sample was tested manually and met the specification.The a (abo1), b (abo2) and ab (abo3) antigens of the reagent red blood cells were confirmed.Additionally, the reverse typing with different samples showed neither irregularities nor rouleaux formation when observed microscopically.The customer returned two patient samples ((b)(6) ) that had caused false positive results in the reverse typing.The edta plasma and red cells of both patient samples were returned.At the time we received the patient samples from the customer the supposedly defective product biotestcell a1&b has already been expired.Therefore, the testing were carried out using biotestcell a1&b lot number 8011021-00 ((b)(6) 2020).The abo grouping of sample (b)(6) showed blood group a1 with no irregularities in reverse typing when performing immediate spin.However, after an incubation of 30 minutes at room temperature biotestcell a1 showed a discrepant results of 1+ when observed microscopically with no sign of rouleaux formation.This unexpected positive results could be resolved by using the saline replacement technique as well as by dilution of plasma 1:3 with saline (aabb manual, 18th edition).When performing an antibody screening test no antibody (cold or warm reactive) could be detected.The abo grouping of sample (b)(6) showed blood group ab with irregularities in reverse typing.When performing immediate spin and after incubation of 30 minutes at room temperature biotestcell b showed a ± respectively 2+ result.The microscopic examination showed agglutination with biotestcell a1&b in both methods.This unexpected positive results could be resolved by dilution of plasma 1:3 with saline.When performing an antibody screening test positive reactions were observed after an incubation of 30 minutes at 2-8°c.Testing by our quality control laboratory confirmed that the allegedly defective lot of biotestcell a1&b functions correctly.The results of the customer were confirmed, however, the patient samples could not be tested with the supposedly defective product biotestcell a1&b lot 8007021-00 as the expiry date was exceeded.A review of the batch record documentation showed no irregularities which might have negative influences on the quality of the allegedly defective lot.Serum/plasma containing altered protein proportions, abnormal proteins, high concentrations of fibrinogen, rouleaux formation or cold antibodies may cause nonspecific aggregation that resembles agglutination during abo testing of serum or plasma.Patients who have received plasma expanders of high molecular weight may also have serum/plasma that induces rouleaux formation (aabb technical manual, 18th edition).Saline replacement or dilution of serum 1:3 with saline are established methods to resolve rouleaux and to detect abo isoagglutinins.True agglutination will remain when plasma is replaced with saline for resuspension of the rbc button or diluted with saline.Rouleaux will disperse when suspended in saline.True agglutination is stable in the presence of saline.The false positive reactions were caused by interfering substances in the patient samples and not due to a product deficiency.However, the instruction for use of biotestcell a1&b does not contain any note regarding limitations when testing samples with probable rouleaux formation or cold reactive antibodies.An internal change request has already been initiated which will add a specific limitation regarding erroneous results during reverse typing.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
REAGENT RED BLOOD CELLS BIOTESTCELL A1 & B
Common Device Name
BIOTESTCELL A1 & B, 2X10 ML
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, 63303
GM  63303
MDR Report Key9966960
Report Number9610824-2020-00017
Device Sequence Number19555325
Product Code QHT
UDI-Device Identifier07611969952663
UDI-Public(01)07611969952663(17)200406(10)8007021-00
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2020
Device Catalogue Number816057100
Device Lot Number8007021-00
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2020
Supplement Date Received by Manufacturer03/19/2020
Initial Report FDA Received Date04/16/2020
Supplement Report FDA Received Date08/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1